Arkansas, 2011

Wildfire in Arkansas, August 5 to 6, 2011

August 5 to 6, 2011 · NWS TSA · 1 event in 1 county or zone

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire near Gravette and Maysville on the 5th. The fire burned two chicken houses, a barn and a vehicle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire near Gravette and Maysville on the 5th. The fire burned two chicken houses, a barn and a vehicle. One of the fireman fighting the fire was transported to a local hospital with heat exhaustion. Local fire departments, Arkansas State Forestry, and the National Guard battled this wildfire that burned at least 900 acres before it was controlled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 11:24 AM CST, 36 minutes earlier.

Area forecast discussion, Aug 5, 11:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1224 PM CDT FRI AUG 5 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. THUNDERSTORM
CHANCES ACROSS NORTHWEST ARKANSAS APPEAR TO LOW AT THIS POINT
TO MENTION. WINDS MAY CONTINUE TO GUST FOR BRIEF PERIODS
THIS AFTERNOON ACROSS EASTERN OKLAHOMA. SENT UPDATED PUBLIC ZONES
TO RAISE TEMPERATURES A COUPLE MORE DEGREES AS TEMPERATURES HAVE
ALREADY SOARED OVER 100 DEGREES IN MANY LOCATIONS AT NOON.

&&

.PREV DISCUSSION... /ISSUED 1018 AM CDT FRI AUG 5 2011/

..UPDATE...

DISCUSSION...
SENT UPDATE TO RAISE TEMPERATURES BY A FEW DEGREES OVER MOST
AREAS GIVEN LATEST TRENDS. TEMPERATURES CURRENTLY RUNNING 10 TO
12 DEGREES WARMER ACROSS NORTHEAST OKLAHOMA COMPARED TO YESTERDAY
AT THIS TIME. LIMITED CLOUD COVER...COUPLED WITH WARMING 850 MB
TEMPERATURES/SOUTHWEST FLOW...SHOULD ALLOW SOME AREAS TO WARM INTO
THE 110-112 DEG RANGE. NO OTHER SIGNIFICANT CHANGES CURRENTLY
ANTICIPATED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     EXCESSIVE HEAT WATCH FROM 7 PM SUNDAY TO 9 PM TUESDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     EXCESSIVE HEAT WATCH FROM 7 PM SUNDAY TO 9 PM TUESDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...12
AVIATION...12
Hazardous weather outlook, Aug 5, 11:41 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1241 PM CDT FRI AUG 5 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1241 PM CDT FRI AUG 5 2011

...DANGEROUS HEAT THIS AFTERNOON WILL CONTINUE INTO EARLY NEXT
   WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID TO LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HEAT INDEX VALUES WILL ONCE AGAIN CLIMB INTO THE 105 TO 112 DEGREE
RANGE THIS AFTERNOON FOR ALL OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS
FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THE STRONGEST STORMS
MAY BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS.

EXTREMELY DRY CONDITIONS AND EXCEPTIONALLY HOT TEMPERATURES WILL
CONTINUE TO CREATE AN ELEVATED FIRE DANGER ACROSS THE AREA. THE
ISOLATED THUNDERSTORM ACTIVITY MAY ALSO CAUSE ERRATIC WIND
DIRECTIONS WHICH COULD FURTHER EXACERBATE PROBLEMS FIGHTING ANY
WILDFIRES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM...VERY HIGH FIRE WEATHER AND
           DANGEROUS HEAT POTENTIAL.
SUNDAY THROUGH WEDNESDAY...THUNDERSTORM AND DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
DANGEROUSLY HOT AND DRY CONDITIONS WILL CONTINUE AT LEAST INTO
THE EARLY PART OF NEXT WEEK. HEAT INDEX VALUES WILL CONTINUE TO
REACH THE 105 TO 112 DEGREE RANGE ACROSS A WIDE AREA DURING THE
AFTERNOONS.

A CHANCE FOR AFTERNOON THUNDERSTORMS WILL CONTINUE EACH DAY AS
WELL...WITH THE POSSIBILITY OF ISOLATED SEVERE DOWNBURST WINDS.

ONGOING DROUGHT CONDITIONS AND A LACK OF WIDESPREAD RAINFALL WILL
CONTINUE TO YIELD A LIMITED TO ELEVATED FIRE DANGER FOR THE
FORESEEABLE FUTURE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Benton

When
August 5, 12:00 PM CST to August 6, 9:00 AM CST
Where
Benton forecast zone
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345639.